Missouri, 2010

Damaging Winds in Missouri, August 20, 2010

August 20, 2010 · NWS EAX · 9 events in 5 counties and zones

Severe thunderstorms were observed across the area, during the afternoon hours of August 20, 2010. Increasing moisture, along with returning unseasonably hot air, led|to severe thunderstorm development across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms were observed across the area, during the afternoon hours of August 20, 2010. Increasing moisture, along with returning unseasonably hot air, led|to severe thunderstorm development across the area. The thunderstorms produced several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 20, 5:32 AM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Aug 20, 5:32 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT FRI AUG 20 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

DISTINCT PV ANOMALY TRAVERSING EAST THROUGH NRN COLORADO THIS
MORNING HAS AIDED IN SUBSTANTIAL DOWNSTREAM HEIGHT FALLS AND ASCENT
VIA ISENTROPIC MECHANISMS AND LLJ FORCING THROUGH THE CNTRL PLAINS.
THE LAST VESTIGES OF SEASONABLY DRIER AIR COULD BE SEEN IN 00Z
REGIONAL SOUNDINGS AND SFC OBSERVATIONS OF LOWER/MID 60 DEWPOINTS
THROUGH THE MID MISSOURI RIVER VALLEY...HOWEVER INCREASING MOIST
SUBTROPICAL FLOW ABOUT A SRN PLAINS RIDGE AXIS AND LOWER 70
BOUNDARY LAYER DEWPOINTS ENCROACHING FROM ALL DIRECTIONS WILL LEAD
TO AN INCREASINGLY UNSTABLE AIRMASS THROUGH THE MORNING AND EARLY
AFTERNOON HOURS.

FORCED ASCENT SHOULD CONTINUE THROUGH THE MORNING AND INTO THE
AFTERNOON AHEAD OF THE AFOREMENTIONED PV ANOMALY THROUGH COLLOCATED
FLOW ACROSS STEEPENING ISENTROPIC SURFACES AND DIFFLUENCE ALOFT
WITHIN THE RIGHT ENTRANCE REGION OF A JET SEGMENT LIFTING INTO THE
WRN GREAT LAKES. ONGOING CONVECTION FROM SERN NEBRASKA THROUGH CNTRL
KANSAS SHOULD BE MAINTAINED SOMEWHAT IN INTENSITY AND
COVERAGE...WITH FURTHER DOWNSTREAM DEVELOPMENT EXPECTED BY PEAK
AFTERNOON HEATING. THE WARM SECTOR ENVIRONMENT SHOULD BECOME
CHARACTERIZED BY MLCAPES AROUND 3000 J/KG (MUCAPES APPROACHING 4000
J/KG)...THOUGH DEEP LAYER 0-6KM SHEAR MAY BE LIMITED TO AROUND 30-40
KTS MAXIMUM...YIELDING A PREDOMINANT MULTI-CELL CLUSTER STORM MODE.
REGARDLESS...MODEL BUFR SOUNDINGS DO INDICATE A PERIOD OF STEEPER
MIDLEVEL LAPSE RATES UPON CONVECTIVE INTENSIFICATION EARLY THIS
AFTERNOON...SUCH THAT DEEPER AND MORE ORGANIZED THUNDERSTORM
UPDRAFTS WOULD SUPPORT LARGER HAIL. HOWEVER...THE GREATEST THREAT
APPEARS TO BE DAMAGING WINDS WITH THE POTENTIAL FOR COLLAPSING
MULTI-CELL TOWERS AND HIGHER CLOUD BASES (T/TD SPREADS ON THE ORDER
OF 20F) SUPPORTIVE FOR EFFICIENT COLD POOL GENERATION. THERE IS THE
OPPORTUNITY THAT MORE EXTENSIVE MIDLEVEL CLOUD DEVELOPMENT THIS
MORNING COULD HINDER EVENTUAL ATMOSPHERIC DESTABILIZATION...AND
LIMIT SEVERE CHANCES (THIS WOULD BE MOST LIKELY IN THE NWRN 1/2 OF
THE FORECAST AREA).

CONSIDERED...ALTHOUGH EVENTUALLY REJECTED...TWO POSSIBLE HEADLINES
THROUGH TONIGHT. FIRST...LOCATIONS FROM EAST CENTRAL KANSAS THROUGH
CNTRL MISSOURI WILL HAVE THE BEST OPPORTUNITY TO WARM INTO THE
MIDDLE 90S THROUGH MID AFTERNOON...AND COMBINED WITH DEWPOINTS IN
THE LOWER 70S...COULD HAVE HEAT INDEX VALUES REACH THE 100-105
DEGREE RANGE. THINKING INCREASED SUBTROPICAL MOISTURE AND ISENTROPIC
ASCENT FORCING ACCAS DEVELOPMENT WILL LIMIT HIGH TEMPERATURES...AND
MORE FILTERED SUNSHINE WILL TEMPER MOST HEAT RELATED IMPACTS.
SECOND...CONSIDERED A FLASH FLOOD WATCH HEADLINE THROUGH THE ERN
PARTS OF THE FORECAST AREA...THOUGH UNCERTAINTY REGARDING A MORE
PRECISE PLACEMENT AND TIMING OF HEAVIER QPF PRECLUDED A WATCH AT
THIS TIME. GIVEN PWATS INCREASING AOA 2 INCHES AND LLJ VEERING INTO
THE BACK EDGE OF ANY CONVECTIVE BOUNDARY THIS EVENING...THE
POTENTIAL IS CERTAINTY PRESENT. HOWEVER...WITH SOIL MOISTURE
ANOMALIES FALLING QUICKLY...FFG VALUES INCREASING
SIGNIFICANTLY...AND A LACK OF HEAVIER ANTECEDENT RAINFALL IN THE
RECENT PAST...FEEL FLASH FLOOD THREAT WOULD BE MORE LOCALIZED...AND
MAY ACTUALLY END UP MORE TOWARDS CNTRL AND ERN MISSOURI WITH MORE
PREVALENT DOWNGLIDE RAPIDLY ADVECTING SOUTHEAST IN THE WAKE OF THE
CONVECTIVE CLUSTERS AND ASSOCIATED PROGRESSIVE WAVE.

LITTLE CHANGE MADE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH
STRONGER HIGH AMPLITUDE RIDGING DEVELOPING FROM THE DESERT SOUTHWEST
THROUGH CNTRL PLAINS...PROMOTING SFC PRESSURE RISES ACROSS THE UPPER
MIDWEST AND A DRIER ELY BOUNDARY LAYER FETCH. GIVEN HEIGHTS AND
TEMPERATURES ALOFT...HAVE CONTINUED TO ADVERTISE BOTH HIGHS AND LOWS
SLIGHTLY ABOVE CLIMATOLOGY AND NEAR THE ENSEMBLE MEAN...THOUGH
NOTHING NEAR THE OPPRESSIVE HEAT EXPERIENCE EARLIER IN THE MONTH.

21

&&

.AVIATION...

FOR THE 12Z TAFS...VFR CONDITIONS ARE EXPECTED AT THE TERMINALS
TODAY WITH THE EXCEPTION OF ANY THUNDERSTORM ACTIVITY. STORMS WILL
LIKELY DEVELOP IN THE HEAT OF THE AFTERNOON AHEAD OF AN APPROACHING
FRONT. HAVE TEMPO IN THE MOST LIKELY HOURS THAT STORMS WILL MOVE INTO
THE TERMINALS...BUT INCLUDED VCTS BEFORE AND AFTER AS THE STORMS MAY
DEVELOP EARLY OR LINGER LATE. OTHERWISE...SOME CONCERNS THAT EARLY
MORNING HOURS OF SATURDAY MAY EXPERIENCE SOME IFR TO LIFR SURFACE
VISIBILITIES DUE TO CLEARING SKIES...MOIST GROUND...AND COOLER
TEMPERATURES AT THE TERMINALS BEHIND THE FRONT. STILL...MANY
QUESTIONS ABOUT THE POST FRONT ENVIRONMENT REMAIN...SO HAVE HELD OFF
PUTTING ANYTHING IN THE TAFS AT THIS TIME.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 20, 11:46 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT FRI AUG 20 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1246 PM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS FROM THIS AFTERNOON THROUGH
LATE THIS EVENING ACROSS PORTIONS OF NORTHEASTERN KANSAS THROUGH WEST
CENTRAL MISSOURI AND INTO NORTHEAST AND CENTRAL MISSOURI.

ONGOING THUNDERSTORM ACTIVITY IN NORTHEAST KANSAS IS EXPECTED TO GAIN
STRENGTH THIS AFTERNOON AS IT MOVES INTO A MORE UNSTABLE AIRMASS
ACROSS PORTIONS OF NORTHWESTERN AND NORTHERN MISSOURI. ADDITIONAL
THUNDERSTORMS MAY DEVELOP ON THE SOUTHERN END OF THIS LINE AS IT
TRACKS TO THE EAST. THE PRIMARY HAZARDS WITH ANY OF THESE STORMS
WILL BE FROM DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

THE THUNDERSTORMS MAY THEN GRADUALLY ORGANIZE INTO A LARGER SQUALL
LINE OR COMPLEX DURING THE EVENING HOURS...WITH DAMAGING WINDS AND
HEAVY RAINFALL POSSIBLE ACROSS THE CENTRAL AND EASTERN PORTIONS OF
MISSOURI. THUNDERSTORMS MAY TEMPORARILY STALL OVER SOME LOCATIONS OF
CENTRAL AND NORTHEAST MISSOURI THIS EVENING...WITH THE POTENTIAL FOR
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING.

CDB

In the hours before

Local storm report, Aug 20, 12:16 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 PM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     1 S ATCHISON            39.55N 95.13W
08/20/2010  E60 MPH          ATCHISON           KS   TRAINED SPOTTER

            HEAVY RAIN WITH WINDS GUSTS 50-60MPH.

&&

KBRONIS

The radar

The Pleasant Hill radar (KEAX), 97 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
August 20, 12:20 PM CST
Where
Platte County, Iatan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.480, -94.980

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Platte

When
August 20, 12:45 PM CST
Where
Platte County, 0.69 mi S of Platte City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.360, -94.780

A tree was blocking Highway 45. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Clay

When
August 20, 12:50 PM CST
Where
Clay County, 1.48 mi SSE of Smithville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.380, -94.570

Thunderstorm wind gusts were estimated up to 65 mph.

Thunderstorm Wind, Clinton

When
August 20, 1:10 PM CST
Where
Clinton County, 3.81 mi WSW of Converse
Measured
70 kt (81 mph) estimated gust
Property damage
$750
Reported by
Emergency Manager
Coordinates
39.470, -94.340

Thunderstorm wind gusts were estimated up to 80 mph. There were reports of tree damage and minor roof damage.

Thunderstorm Wind, Ray

When
August 20, 1:24 PM CST
Where
Ray County, 0.87 mi NW of Lawson
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.440, -94.210

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Clay

When
August 20, 1:25 PM CST
Where
Clay County, 0.53 mi E of Holt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.450, -94.340

An eighteen inch diameter tree was blown down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Clay

When
August 20, 1:25 PM CST
Where
Clay County, Excelsior Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -94.230

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Clay

When
August 20, 1:26 PM CST
Where
Clay County, 0.53 mi E of Holt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.450, -94.340

Thunderstorm wind gusts were estimated up to 60 mph. Trees were reported down.

Thunderstorm Wind, Daviess

When
August 20, 1:27 PM CST
Where
Daviess County, 0.87 mi SE of Gallatin
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.910, -93.960

Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256362, 256359, 256363, 256367, 256364, 256360, 256365, 256361, 256366.